Alert archive / Nebraska / Tornado Warnings in 1999
Tornado Warning 36, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jun 27, 1999, 4:42 PM MDT for Scotts Bluff County, Sioux County, Nebraska. It was in force for 33 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 1999, 4:42 PM MDT (22:42 UTC)
- Expired
- Jun 27, 1999, 5:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties
Counties Scotts Bluff County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 144 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:45 PM MDT | Hail 1.75 | Agate, NE | 1.75 inch hail reported 3 miles north of Henry,NE |
| Jun 27, 4:46 PM MDT | Hail 1.75 | Henry, NE | 1 3/4 inch hail reported 3 miles south of Henry, NE |
| Jun 27, 4:48 PM MDT | Hail 1.25 | Mitchell, NE | |
| Jun 27, 5:17 PM MDT | Hail 2.75 | Scottsbluff, NE | |
| Jun 27, 5:21 PM MDT | Hail 1.75 | Gering, NE | |
| Jun 27, 5:23 PM MDT | Hail 1.75 | Scottsbluff, NE | 1 3/4 inch hail reported 2 miles southeast of Scottsbluff, NE |
| Jun 27, 5:25 PM MDT | Hail 2 | Scottsbluff, NE | 2 inch hail reported 1 mile northwest of Scottsbluff, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCYS 272243 RRA TORCYS NEC157-165-272315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 442 PM MDT SUN JUN 27 1999 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN SIOUX COUNTY IN THE NEBRASKA PANHANDLE NORTHERN SCOTTS BLUFF COUNTY IN THE NEBRASKA PANHANDLE * UNTIL 515 PM MDT * AT 440 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 22 MILES NORTHWEST OF SCOTTSBLUFF... MOVING SOUTHEAST AT 25 MPH. A FUNNEL CLOUD WAS REPORTED WEST OF MITCHELL NEAR THE WYOMING BORDER. * THE TORNADO IS EXPECTED TO BE NEAR... MORILL AT 455 PM AND MITCHEL BY 505 PM GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! PAL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:30 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 27, 2:30 PM MDT, 2 hours 12 minutes before
SOUTHEAST WYOMING/NEBRASKA PANHANDLE AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SUN JUN 27 1999
ETA/NGM NOW RATHER SIMILAR WITH UPSTREAM SHORTWAVE MOVING ACROSS
WY TODAY AND ACROSS THE NEBRASKA PANHANDEL TONIGHT. HIGH DEW
POINTS...AN ALREADY DESTABILIZING AIR MASS AND A FAVORABLE WIND SHEAR
PROFILE OVER THE CHEYENNE COUNTY WARNING AREA FROM THE LARAMIE RANGE
EAST THROUGH THE NEBRASKA PANHANDLE MEANS AN ACTIVE AFTERNOON AND
EVENING OF STRONG CONVECTION. TODAYS 940 IS ON TARGET.
WILL LIKELY SEE CONVECTION EXTENDING WELL PAST MIDNIGHT OVER THE
PANHANDEL BUT EXPECT INTENSITY OF STORMS TO DECREASE SOME BY LATE
EVENING.
A DRIER NORTHWEST FLOW ALOFT FORECASTED INTO THE CWA FOR MONDAY
THROUGH TUESDAY AS HEIGHTS REBOUND OUT WEST. THUS LOOK FOR A MORE
QUIET DAY MONDAY AND AGAIN TUESDAY WITH LOW PM POPS.
.CYS...
WY...NONE.
NE...FLASH FLOOD WATCH LT AFTN TIL 10 PM SRN NEBRASKA PNHDL ZNS 20..
54..55.
PALIn the hours before
Special weather statement, Jun 27, 2:30 PM MDT, 2 hours 12 minutes before
WYZ054>060-064-066>070-280200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 230 PM MDT SUN JUN 27 1999 ...A TORNADO WATCH IS IN EFFECT FOR EASTERN WYOMING AND THE NEBRASKA PANHANDLE UNTIL 8 PM THIS EVENING... UPSLOPE FLOW CONTINUES OVER THE AREA TODAY WITH HIGH RELATIVE HUMIDITIES IN WESTERN NEBRASKA AND EASTERN WYOMING. SUNSHINE WILL AID IN THUNDERSTORM DEVELOPMENT ALONG AND EAST OF THE MOUNTAINS. IN ADDITION...ANOTHER UPPER LEVEL DISTURBANCE WILL BE IMPACTING THE AREA LATER IN THE DAY. WITH EAST TO SOUTHEAST WINDS AT THE SURFACE AND WESTERLY WINDS ALOFT...A FAVORABLE WIND SHEAR PROFILE PERSISTS. THE PRIMARY THREAT FROM THE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WIND...AS WELL AS VERY HEAVY RAINFALL. WITH THE FAVORABLE WIND ENVIRONMENT...SOME OF THE STORMS WILL DEVELOP INTO SUPER CELLS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. IF A SEVERE THUNDERSTORM THREATENS YOUR LOCATION...TAKE COVER IMMEDIATELY. RELAY ANY SEVERE WEATHER REPORTS TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. STARK WCJIN-WYSE-WYNE
Special weather statement, Jun 27, 2:30 PM MDT, 2 hours 12 minutes before
WYZ054>060-064-066>070-280200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 230 PM MDT SUN JUN 27 1999 ...A TORNADO WATCH IS IN EFFECT FOR EASTERN WYOMING AND THE NEBRASKA PANHANDLE UNTIL 8 PM THIS EVENING... UPSLOPE FLOW CONTINUES OVER THE AREA TODAY WITH HIGH RELATIVE HUMIDITIES IN WESTERN NEBRASKA AND EASTERN WYOMING. SUNSHINE WILL AID IN THUNDERSTORM DEVELOPMENT ALONG AND EAST OF THE MOUNTAINS. IN ADDITION...ANOTHER UPPER LEVEL DISTURBANCE WILL BE IMPACTING THE AREA LATER IN THE DAY. WITH EAST TO SOUTHEAST WINDS AT THE SURFACE AND WESTERLY WINDS ALOFT...A FAVORABLE WIND SHEAR PROFILE PERSISTS. THE PRIMARY THREAT FROM THE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WIND...AS WELL AS VERY HEAVY RAINFALL. WITH THE FAVORABLE WIND ENVIRONMENT...SOME OF THE STORMS WILL DEVELOP INTO SUPER CELLS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. IF A SEVERE THUNDERSTORM THREATENS YOUR LOCATION...TAKE COVER IMMEDIATELY. RELAY ANY SEVERE WEATHER REPORTS TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. STARK WCJIN-WYSE-WYNE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:26 PM MDT | Tornado Warning | CYS | Banner | 34 min |
| Jun 26, 6:58 PM MDT | Tornado Warning | CYS | Banner, Kimball | 32 min |
| Jun 26, 7:32 PM MDT | Tornado Warning | CYS | Cheyenne | 28 min |
| Jun 26, 7:56 PM MDT | Tornado Warning | CYS | Cheyenne | 34 min |
| Jun 26, 8:26 PM MDT | Tornado Warning | CYS | Cheyenne | 34 min |
| Jun 26, 8:55 PM MDT | Flash Flood Warning | CYS | Cheyenne | 5 hr |
| Jun 26, 9:15 PM MDT | Severe Thunderstorm Warning | CYS | Banner | 50 min |
| Jun 26, 9:47 PM MDT | Severe Thunderstorm Warning | CYS | Banner | 33 min |
| Jun 27, 5:39 PM MDT | Tornado Warning | CYS | Scotts Bluff | 16 min |
| Jun 27, 5:41 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 34 min |
Nearby
Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.